Florida, 2003

Funnel Cloud in Florida, August 16, 2003

August 16, 2003 · NWS JAX · 1 event in 1 county or zone

Law enforcement reported seeing a funnel cloud around Oak Run near the County Road 484 and State Road 200 intersection.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Law enforcement reported seeing a funnel cloud around Oak Run near the County Road 484 and State Road 200 intersection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT AUG 16 2003

PUBLIC...PATTERN CHANGE TAKING PLACE AS THE JAX CWA WL COME UNDER
INFLUENCE OF UPR LVL TROF DEVELOPING ALONG THE ERN SEABOARD...WHILE
UPR LVL HI PRES WL REMAIN OVER THE CENTRAL US. THIS MEANS A RETURN
TO SWLY FLOW ALOFT AND ABOVE CLIMO POPS THROUGH NEXT WEEK. TROF
DEVELOPING OVER THE ERN US WL SEND A COLD FRNT SOUTHWARD THRU THE
SERN US SUN/MON WITH THE FRNT STALLING ACRS SRN GA ON TUE AND SLOWLY
WASHING OUT THE REMAINDER OF THE WEEK. TEMPS WL REMAIN NEAR CLIMO
LEVELS WITH HIGHS IN THE UPR 80S CST TO LOWER 90S INLAND...AND LOWS
IN THE LOWER 70S. AS FRNT DISSIPATES BY THE END OF NEXT
WEEK...BERMUDA HI PRES AXIS WL REBUILD ACRS SRN FL THU-SAT...BUT
SHUD REMAIN S OF THE REGION AND ALLOW SWLY FLOW TO DOMINATE. AS FRNT
APPCHS SUN THRU TUE...ARGUABLY POPS COULD BE IN THE LKLY
CATEGORY...BUT HAVE CAPPED THEM OFF AT HI CHC IN THE 50-55% RANGE
FOR COORD PURPOSES.

WL NEED TO MONITOR DAILY PROGESS OF STORM TOTAL RAINFALL ACRS THE
CWA...AS MANY AREAS...ESPECIALLY SERN GA ARE SATURATED...WITH RIVERS
NEAR BANKFULL...AND MAY NEED TO ADDRESS THE NEED FOR PSBL SHORT TERM
FLOOD WATCHES OVER THE NEXT WEEK.

MARINE...AS UPPER TROUGH DIGS AND BERMUDA HIGH IS FORCED
SOUTH...SOUTHWEST FLOW WILL RETURN TO COASTAL WATERS. NOT
ANTICIPATING ANYTHING OVER 15 KNOTS THROUGH THE PERIOD. NO
HEADLINES.

FIRE WX...NO CONCERNS.

FCSTID =   21
AMG   72  90  72  90 /  20  50  20  50
SSI   75  88  74  87 /  20  50  20  40
JAX   72  91  73  90 /  30  50  20  50
SGJ   74  88  75  88 /  20  50  20  50
GNV   70  90  72  89 /  20  50  20  50
OCF   70  90  72  89 /  20  50  20  50

.JAX...
FL...NONE.
GA...NONE.

HESS/CAMP/KERNS
Hazardous weather outlook, Aug 16, 10:30 AM EST, 7 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-162200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...
...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SLOW MOVING THUNDERSTORM
ACTIVITY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH
SOME BECOMING STRONG WITH GUSTY WINDS OF 45 TO 55 MPH...EXCESSIVE
CLOUD TO GROUND LIGHTNING AND HAIL UP TO ONE HALF AN INCH IN
DIAMETER. AN ISOLATED SEVERE STORM IS POSSIBLE AS WELL. STORM
MOTION WILL GENERALLY BE ERRATIC AND LESS THAN 10 MPH...ALLOWING FOR
LOCALLY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING...
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THE HIGHEST COVERAGE
OF STORMS WILL BE JUST WEST OF THE I-95 CORRIDOR OVER GEORGIA TO
GENERALLY ALONG AND EAST OF THE I-75 CORRIDOR IN FLORIDA. STORMS
WILL CONTINUE INTO THE EVENING HOURS...AND DIMINISH TOWARDS
MIDNIGHT.

A FLOOD WARNING CONTINUES FOR THE SATILLA RIVER NEAR ATKINSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE MORNING AND CONTINUE
INTO THE EVENING EACH DAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF STORMS
PRODUCING STRONG GUSTY WINDS OR LOWLAND FLOODING IN SOME AREAS.
PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marion

When
August 16, 6:00 PM EST
Where
Marion County, 6 mi NW of Marion Oaks
Reported by
LAW ENFORCEMENT
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370367.